Opioid overdose can occur for a variety of reasons and can even be fatal.
This class of drug includes prescription painkillers like oxycodone and hydrocodone, as well as heroin and fentanyl.
Opioid painkillers are prescribed to manage pain following surgery or injury. Opioids are also commonly prescribed to treat severe pain from conditions like cancer. Over the past two decades, opioids have also been increasingly prescribed for the management of chronic pain.
What is Opioid Overdose?
When used short-term and precisely as prescribed, opioid painkillers are considered generally safe.
Unfortunately, opioids also carry a high potential for abuse and opioid addiction, as evidenced by an opioid epidemic that has ravaged the United States for more than twenty years. Sustained opioid use also heightens the risk of opioid overdose.
Opioids impact the area of your brain that regulates breathing. If you take a high dose of opioids, this can trigger an overdose, but why can an opioid overdose cause death?
As CNS depressants, opioids depress the central nervous system. This can slow breathing dangerously, sometimes stopping breathing completely.
Overdoses occur for many reasons, including:
- Using opioids to get high
- Mixing opioids with alcohol, other medications, or illicit drugs
- Taking opioids prescribed for someone else
- Using more opioids than prescribed, whether deliberately or accidentally
- Overdosing while engaging with medication-assisted treatment (MAT)
The number of opioid overdoses has increased over recent years. This is in large part due to the increased use of opioids for the management of chronic pain, as well as the emergence of highly potent synthetic opioids like fentanyl dominating the black market.
In the US, there was a 120% increase in the number of fatal opioid overdoses between 2010 and 2018, according to CDC data.
The same data shows that two-thirds of overdose deaths related to opioids involved fentanyl or fentanyl analogs in 2018.
Research shows that overdose deaths increased substantially during the COVID-19 pandemic. These deaths primarily involved synthetic opioids like fentanyl.
Opioid overdoses have been occurring increasingly in recent years. This is partially due to the increased prescription of opioids to manage chronic pain, and partly because of deadly synthetic opioids like fentanyl.
Opioid overdose statistics from CDC (Centers for Disease Control and Prevention) indicate that from 2010 to 2018, the number of lethal opioid overdoses increased by 120%.
The same statistics show that two-thirds of overdose deaths associated with opioids involved fentanyl or fentanyl analogs.
Research shows that deadly overdoses increased significantly during and after the pandemic. These deaths were primarily attributed to fentanyl.
Signs of Opioid Overdose
It can sometimes be tough to differentiate between someone who is very high and someone who is experiencing an opioid overdose – more on that below.
If in doubt, though, treat the situation as a potential overdose to err on the side of caution. You could literally save someone’s life by intervening.
When someone is very high, whether from using heroin or a heavy dose of prescription opioids, look for the following signs:
- Nodding in and out of consciousness
- Pupils contracting
- Muscles slackening
- Slurring speech
- Scratching excessively
The following are opioid overdose signs:
- Unresponsiveness to outside stimulus
- Loss of consciousness
- Slow and shallow breathing
- Breathing completely stopped
- Awake yet unable to talk
- Skin turning blue or gray
- Choking sounds
- Pale, clammy face
- Limp body
- Lips and fingernails turning deep blue
- Slow and erratic pulse
- Absence of pulse
If you notice someone using opioids making strange sounds while sleeping, you should attempt to wake them. Mistaking overdosing for snoring could mean the difference between life and death.
While opioid overdose can be fatal, it’s rare for someone to die immediately. In most cases, people survive opioid overdoses because someone else intervened.
One of the most challenging aspects of the signs and symptoms of opioid overdose is the way it can be difficult to distinguish whether someone is high or overdosing on opioids.
If someone is high on opioids, expect the following:
- Muscles become increasingly relaxed
- Speech is slurred or slowed down
- The person looks sleepy
- They are nodding
- The person responds to stimulation like pinching or yelling
If someone is overdosing on opioids, by contrast, expect the following opioid overdose symptoms:
- Breathing becomes infrequent stops altogether
- You can hear deep gurgling (death rattle)
- Skin is pale and clammy
- They are nodding more heavily than when high
- The person does not respond to stimulation at all
Opioid Overdose Treatments
When taken other than as prescribed, opioids can cause death by overdose. This occurs when breathing slows, and eventually stops.
Swift response to opioid overdose –the administration of naloxone and summoning emergency medical assistance – can save someone from brain injury and possibly even death.
What does naloxone do, then?
Naloxone is an opioid antagonist and an opioid overdose reversal medication. Its mechanism of action blocks opioids, whether heroin or prescription painkillers, from binding to the opioid receptors in your brain. At the same time, naloxone reverses respiratory depression, a by-product of opioid overdose.
Naloxone can be administered using the following delivery routes:
This medication gets to work quickly, in anywhere from 2 to 10 minutes. This depends on the type of opioids used, the person’s metabolism, and the amount of opioids used.
Usually, naloxone will wear off before the opioids taken wear off. This means it’s vital to monitor a person closely after naloxone has been administered. This is doubly important when the overdose involves a longer-acting opioid like oxycodone or morphine controlled-release pills. In this case, it is sometimes necessary to deliver naloxone by a continuous intravenous infusion.
Fortunately, naloxone has no potential for abuse. It is not possible to get high on naloxone, and the medication has no effect if there are no opioids in your system.
With no serious side effects, naloxone is a powerful weapon against opioid overdose and a medication the World Health Organization considers essential to a properly functioning healthcare system.
Opioid Overdose Prevention
Prevention is the most effective opioid overdose treatment.
If you are concerned about opioid dependence or addiction, consult your prescribing physician to voice your concerns.
When it is too late for prevention, opioid use disorder should be treated as promptly as possible. Opioid addiction is a progressive condition that will get worse if untreated. We can help you fight back here at Ohio Recovery Centers.
Opioid Rehab at Ohio Community Health
We can help you move beyond opioid addiction at Ohio Community Health Recovery Centers, whether you are addicted to prescription painkillers, fentanyl, morphine, or heroin.
While opioids may be highly addictive, FDA-approved medications – methadone, naltrexone, and buprenorphine – can help mitigate cravings and withdrawal symptoms during detox. MAT (medication-assisted treatment) for opioid use disorder may also promote abstinence and reduce the frequency of cravings during recovery.
Our opioid addiction treatment center gives you access to the following science-backed interventions:
- Individual counseling
- Group therapy